You may recently have heard rumours associating tinnitus with COVID-19 or with vaccinations. More and more people have reported developing tinnitus symptoms after being ill or receiving their shot in recent months. Several studies have begun on this topic, so how accurate is the association of the two?
First, a refresher course! Tinnitus is when you hear a ringing, buzzing, whooshing or other such sounds in your ear which isn’t real. It affects a significant number of people from very mild to severe symptoms and is closely linked to hearing loss. While there are many ways to manage or reduce tinnitus, there is no actual cure for it as yet.
The link between tinnitus and COVID-19
So what’s the link between COVID-19, vaccinations and tinnitus? At present, there are no complete, conclusive studies making an official correlation. Early research has not yet been done in controlled situations, so it cannot prove – or negate – symptoms and side effects. However, some figures appear to show a small percentage of people having contracted COVID-19 developed tinnitus or hearing loss. However, this could be due to several factors and not necessarily directly due to the illness. Many symptoms of COVID-19 – such as blocked sinuses, for example – can contribute to developing or worsening one’s tinnitus. Certain treatments, including oxygen ventilation, can also fall under this category, making isolating the cause of the tinnitus tricky.
The COVID-19 vaccinations face similar criticism when associated with developing tinnitus. A small number of people involved in clinical trials of the vaccines reported tinnitus after their shot. This side-effect has been observed in other vaccines, including Hepatitis B and rabies, for instance. Initial observations showed some existing contributing factors for most patients, increasing the risk of tinnitus. And it’s important to remember that tinnitus is deeply linked to stress, a prevalent feeling over the last two years. Stress resulting from recent events and even the fear of vaccines can all play a part in worsening tinnitus symptoms. As such, it is challenging to link this symptom as a direct cause of COVID-19 or vaccines at this stage. In light of this, until further studies are concluded, tinnitus has not been listed as a side effect.
There is hope!
For those who have developed tinnitus following their vaccination or contracting COVID-19, however, there is hope! Of the patients who reported the symptoms to various health bodies and clinical trials, almost all have fully recovered. Further research may reasonably conclude the cause of this tinnitus to be temporary and dissipate with time. In the meantime, if you feel that you have developed or worsened tinnitus symptoms, call one of our clinics immediately. A sudden change in your hearing is never a good sign.